tx4huskersSeptember 6, 2013 at 10:29 amPost count: 1
First, I’d like to say how happy I am to have this forum available for people like myself who know nothing about this disease.
My question is about treatment during the active stage of the disease. My Dr. indicated he would rather not use steriods (for the obvious reasons). Unfortunately, I am in sales and marketing so my appearance is an issue.
Are there any treatments I can talk to my Dr. to help reduce the appearance of my eyese during the active stage? My Dr. wants me to “ride it out”.
Thank you!npattersonModeratorSeptember 7, 2013 at 5:23 amPost count: 395
There may be some new “pretreatments”, but
Nancypopscene01September 7, 2013 at 5:37 amPost count: 28
Maybe not an oral steroid but what about a steroid eye drop? It won’t be as strong as the oral & no side effects like the oral steroids have. Could be helpful.
Before I was diagnosed with TED the skin around my eyes started to get irritated & even scabbed because of it. It was awful. Then they diagnosed me with the TED put me on a steroid eye drop called Lotemax & it cleared up in about 2 weeks though I still have other vision & tearing complications from the TED still. Even on oral steroids.
AmandasnelsenSeptember 7, 2013 at 7:33 amPost count: 1909
I would explore steroid eye drops very carefully. Generally, the time period of use is limited to two weeks. My son is a physician,and he is very reluctant and judicious about prescribing them. There are some very serious side effects from prolonged use. Increased ocular pressure and cataracts, to name the most concerning ones. (and they also work very well, which makes it a slippery slope for those of us who have red, bulging, irritated and uncomfortable eyes.)
Here’a short discussion to consider:
Elliot Myrowitz, M.D., Assistant Professor of Optometry, Wilmer Eye Institute, Johns Hopkins Medical School
‘What are steroid eyedrops, how do they work and what are the risks/benefits of using them?”
Answer:” The steroid eye drops are interesting because we talked about inflammation being one of the components in dry eye syndrome. The gold standard in how they control inflammation in the eye are steroid eye drops. So you would think that we would use those quite a bit.
However, there are side effects from steroid eye drops and so they have to be used very carefully and on a short term basis. They do a great job of removing the inflammation and for short term help dry eye quite a bit. But it’s really weeks and months at the most. If you go longer, the side effects include causing the pressure of the eye to go up, which can cause glaucoma damage. And it has a cumulative effect so over a period of months it can even cause cataracts. So your eye doctors may use this but only for a short period of time to get things under control and then find a treatment plan that stabilizes things and manages it long term.”
With TED, very unfortunately, there is a lot about TED in the active phase,that is just “riding it out.” You will hear the usual palliative things,and there is not much else to do. Preservative free eye drops, sun glasses, visor if there is sun glare. I found hot wash clothes more soothing than cold. Anything cold hurt my eyes. Hot/warm wash clothes gave temporary relief for 2-5 minutes, and at that stage, I’d take anything.
I have found that people don’t notice my eyes as much when I wear glasses especially glasses that seem interesting and distinctive. (and that are large enough to accomodate my prisms and other corrections.) I hate TED.popscene01September 8, 2013 at 5:50 pmPost count: 28
I don’t think any steroids are good long term nor any smart doctor would put someone on them long term… oral or not.
As with me, the steroid eye drops helped tremendously with the appearance & skin around my eyes & I was on them only for a temporary time at a low dose. My eyes were starting to get bad though. Tired warm/cold compress, I even had other doctors going back/forth between a low hydrocortisone cream for the skin around the eye & petroleum jelly. Nothing worked for me until I started the steroid eye drops. In conjunction with the steroid eye drop they started me on an allergy eye drop, Patanol, which is all that I’m on now but I’ve had allergy problems in the past. I’m now on an oral steroid but that’s due to surgery & I’m weening off of it. I still have vision/tearing complications & will be back at my eye specialist this week. You can’t tell by physically looking at me that I have TED.
Of course, I would hope you can trust your specialist to make the right decisions for you & they monitor the condition closely & regularly to help.
AmandaKellimoeSeptember 15, 2013 at 1:13 pmPost count: 5
I too have been diagnosed with TED. During my.hot phase I was on high doses of Prednisone which at least stopped further damage to my eye. I also received radiation therapy. Actually bolted to the board and radiation aimed at my temples. Between both of these, I lost my hair, and developed Cushing’s disease.Neither of them are attractive on me so I wish my eye doctor would’ve had me wait it out! Good luck!miyogirlSeptember 17, 2013 at 6:14 pmPost count: 12
I had TED and never used steroids. It was about 10-14 years ago. I wore glasses because my eyes didn’t align anymore and I had an astigmatism due to TED. My eyes were swollen and dry. During the day I constantly put drops in and at night I used ointments and slept with a mask on my eyes to help gently keep my eyelids over my eyes.
I can’t say not using steroids was the right decision, i just was not given the option– I was just told to moisturize moisturize moisturize and I sought out a qualified ophthalmologist to monitor my swelling.
I now don’t wear glasses – my TED calmed after a few years after my hyper/hypo was evened out to good levels. I still occasionally use moisture drops and ALWAYS make sure to wear quality sunglasses when out in bright sun. I feel like my eyes are more sensitive to light and air/drafts. But the swelling has gone down, and my 20/20 vision is back.
Best wishes to you and your health!!!
- You must be logged in to reply to this topic.